On August 1, 2013 the U.S. Food and Drug Administration issued a warning that acetaminophen has been linked to Stevens-Johnson syndrome, (SJS) a skin disease although, according to the Stevens Johnson Syndrome Foundation, "Almost any drug can cause SJS, including over the counter drugs…Everyone should be aware of allergic drug reactions."  . Other medications can cause this type of reaction as well. This is a rare, but sometimes serious illness which causes skin cells to die and peel off.
Stevens-Johnson syndrome begins with symptoms similar to the flu: achiness, cough, fever and headache. This is followed by a rash developing on the face and trunk; however, the rash can spread to the limbs and other parts of the body.
The rash is red or purplish which blisters and is very painful. Blisters can appear in the eyes, mouth and vaginal area. As the rash develops, the top layer of the skin peels away in sheets. In some cases, the nails and hair are affected and fall off.
Additional symptoms include:
- Swelling of the face and tongue
- Burning in the eyes
This illness requires medical attention. If you experience any of the above symptoms, especially after taking any medications containing acetaminophen, you should immediately seek medical care - either from your doctor or an emergency room.
The first step in treating SJS is to stop the medication you are taking that is causing the illness. Sometimes, it isn’t clear which medication has caused the reaction so your doctor may recommend you stop any medications that are not essential to your health.
You will normally be admitted to the hospital for treatment, often in an intensive care unit or the burn unit. Once medication has been discontinued, medical professionals will monitor your symptoms. You may be given other medications to help relieve pain, itching and inflammation. If you have an infection you might also be given an antibiotic.
In addition to treating the illness, you will probably receive care for individual symptoms. For example, you may receive wound care, including removing dead skin and cool compresses to lessen the pain from the wounds. You may also receive IV fluids to replace any fluids lost from skin loss and an ophthalmologist (eye specialist) may be called in to see you if there are blisters in your eyes.
Recovering from Stevens-Johnson Syndrome
Once the medication causing the reaction is stopped, your skin may begin growing within a few days. However, it may take weeks or months for you to fully recover. You will be advised to avoid using certain medications in the future and, according to the recent FDA statement, you should avoid using any medications containing acetaminophen in the future.
"Stevens-Johnson Syndrome," Date Unknown, C. Stephen Foster, M.D., Medscape Reference
 "What is SJS?" Date Unknown, Staff Writer, Stevens Johnson Syndrome Foundation
"What is Stevens Johnson Syndrome?" Date Unknown, Staff Writer, SkinAssociation.org
Eileen Bailey is a freelance health writer. She is the author of What Went Right: Reframe Your Thinking for a Happier Now, Idiot’s Guide to Adult ADHD, Idiot’s Guide to Cognitive Behavioral Therapy, Essential Guide to Overcoming Obsessive Love, and Essential Guide to Asperger’s Syndrome. She can be found on Twitter @eileenmbailey and on Facebook at eileenmbailey.